A recent study has demonstrated that almost 95% of patients with a delayed allergy to Penicillin may actually NOT be truly allergic to the medicine.
Many patients report an allergy to antibiotics in the Penicillin family (For example, Amoxicillin or Penicillin). Usually, the questionable reaction is a delayed skin rash or hives that started within 1 day of starting the medication. Most of the time, these rashes or hives are due to infections; however, most physicians fear that patients may have a future anaphylactic reaction to these medications, and tell them that they are allergic and should avoid them in the future.
The study examined these patients that have had delayed-onset reactions and performed an in-office oral challenge to penicillin and then advised the patients to continue taking the penicillin at home for 5 days. Almost 95% of these patients were able to take the medication without reactions!
If you or your child have been labeled with a penicillin allergy and you are interested in finding out if you really are allergic, come in for an appointment and we can discuss if a penicillin challenge or other testing is right for you.
To read the full article click the following link: Penicillin Oral Challenge Research Article